Hail, Greenwood
- When
- May 12, 6:40 PM CST to 6:41 PM CST
- Where
- Greenwood County, Climax
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -96.220
Multiple rounds of isolated to scattered thunderstorms impacted portions of the Flint Hills and southeast Kansas from May 12 to May 14. While not widespread, a few storms produced up to 70 mph winds and up to quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Multiple rounds of isolated to scattered thunderstorms impacted portions of the Flint Hills and southeast Kansas from May 12 to May 14. While not widespread, a few storms produced up to 70 mph winds and up to quarter-sized hail. Minor flooding also occurred in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 5:36 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 636 PM CDT Fri May 12 2023 .SHORT TERM...(This evening through Monday night) Issued at 246 PM CDT Fri May 12 2023 Key Points: * A Few Storms Are Possible This Afternoon and Evening, Some Possibly Severe -- Mainly East of a Line from Cottonwood Falls to El Dorado to Arkansas City * Showers and A Few Storms Expected Saturday and Sunday * Small Rain Chances Each Day Next Week This evening through Monday night... As of 3 PM Friday afternoon, an impressive midlevel low continues to rotate across western NE. An attendant surface low was positioned across south central NE with a dryline/Pacific front extending southeast to near Manhattan and south-southwest from there into north TX. An expansive cumulus field extends from eastern NE through eastern OK. To this point, there hasn't been too much agitation within the cumulus field across KS. As winds behind the dryline/Pacific front veer to southwest and west, convergence along the boundary should increase, likely resulting in convective initiation. The background environment is conditionally favorable for a few severe storms with mixed-layer CAPE values exceeding 3000 J/kg and effective shear nearing 30 kt. In addition, downdraft CAPE values are generally around 1200 J/kg across the warm/moist sector. Summing all of this up, the primary concern with the strongest updrafts will be large hail up to golf ball size and damaging winds up to 70 MPH. At this point, thunderstorm development is likely to remain east of line from Cottonwood Falls to El Dorado to Arkansas City. Areas to the west of this line are likely to remain dry, unfortunately. A few showers and storms may linger into the overnight hours across far eastern KS as the Pacific front progresses eastward. Transitioning into Saturday, a compact midlevel wave across northern Mexico will lift northward across west TX and OK. Scattered showers and few storms are likely to accompany its approach. The bulk of rain activity will remain along and south of the OK through the daytime hours Saturday. Rain chances expand northward Saturday night into Sunday night as the midlevel wave advances northward across the High Plains. Limited instability and minimal shear will keep any severe storm chances to a minimum. Rain coverage will gradually decrease by Monday evening as the aforementioned midlevel wave decays across the northern High Plains. .LONG TERM...(Tuesday through Friday) Issued at 246 PM CDT Fri May 12 2023 Transitioning into Tuesday and beyond, a western ridge axis is forecast to amplify with northwesterly midlevel flow taking shape across the central and northern Plains. Weak perturbations translating through the midlevel flow could provide sufficient ascent for a few showers/storms each day next week but confidence in timing/coverage/location of any storms remains low. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 635 PM CDT Fri May 12 2023 Widely scattered convection continues just east of a diffuse dryline currently over the Flint Hills from KMHK to near KWLD. Convection is diurnally driven, so not sure how long the convection will last past sunset. The closest convection may venture towards the KCNU taf location, so will include a VCTS in for this chance. For now will not go with a tempo group, for this chance, as most of the convection stays just NW of KCNU. Expecting this convection to wane as we get past sunset. For the rest of the area, expect VFR conditions with any diurnally driven cumulus to end as afternoon heating wanes. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 86 63 77 / 10 10 40 70 Hutchinson 58 84 61 77 / 0 10 40 50 Newton 59 84 62 77 / 10 10 30 60 ElDorado 60 85 63 79 / 20 10 30 70 Winfield-KWLD 61 86 63 80 / 20 20 50 70 Russell 55 82 57 75 / 0 0 20 50 Great Bend 55 82 58 74 / 0 0 30 50 Salina 58 85 61 78 / 10 0 20 50 McPherson 58 84 61 77 / 0 10 30 50 Coffeyville 65 85 64 83 / 30 20 30 70 Chanute 65 86 65 84 / 30 10 20 70 Iola 64 86 64 84 / 30 10 20 60 Parsons-KPPF 65 85 64 83 / 30 20 20 70 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...BMB LONG TERM...BMB AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 245 PM CDT Fri May 12 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 245 PM CDT Fri May 12 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible late this afternoon into the evening, generally east of a line extending from Cottonwood Falls to El Dorado to Arkansas City. The strongest storms will be capable of large hail up to golf ball size and wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms are possible Saturday across southern Kansas, with periodic chances across much of central and southern Kansas Saturday night through Sunday night. While a few strong storms are possible, the risk for organized severe storms is very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
421 PM CDT Fri May 12 2023
KSZ070-122145-
Greenwood KS-
421 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northeastern
Greenwood County through 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madison and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3797 9616 3808 9636 3817 9631 3817 9596
3813 9596
TIME...MOT...LOC 2120Z 210DEG 20KT 3810 9622
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
511 PM CDT Fri May 12 2023
KSZ093-122230-
Cowley KS-
511 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northeastern Cowley
County through 530 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burden, or 14 miles northeast of Winfield, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burden, Atlanta, Cambridge and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
&&
LAT...LON 3726 9678 3734 9686 3748 9681 3747 9653
3735 9653
TIME...MOT...LOC 2211Z 226DEG 17KT 3735 9677
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
529 PM CDT Fri May 12 2023
KSZ070-094-122300-
Greenwood KS-Elk KS-
529 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Elk and
southwestern Greenwood Counties through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Latham, or 12 miles northwest of Howard, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Severy and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3756 9653 3757 9652 3777 9642 3764 9607
3748 9646
TIME...MOT...LOC 2229Z 221DEG 28KT 3757 9645
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
549 PM CDT Fri May 12 2023
KSZ070-122315-
Greenwood KS-
549 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northeastern
Greenwood County through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, or 11 miles south of Madison, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madison, Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.
&&
LAT...LON 3786 9609 3793 9630 3817 9622 3817 9606
3814 9596 3804 9596
TIME...MOT...LOC 2249Z 202DEG 15KT 3797 9617
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
648 PM CDT Fri May 12 2023
KSZ093-098-130015-
Cowley KS-Chautauqua KS-
648 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Vale, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Vale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3700 9678 3727 9662 3726 9611 3700 9643
TIME...MOT...LOC 2348Z 218DEG 28KT 3704 9655
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MCGUIREThe Wichita radar (KICT), 108 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Multiple flooded streets were reported in Fredonia.
Report of a tree uprooted in the 1400 block of Morton Avenue.
Estimated wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104038, 1104039, 1104040, 1104046, 1104049, 1104064.